1 Before you use it
What it is
Nine points, five manoeuvres, three minutes — a screen for generalised joint hypermobility.
Passive little-finger extension beyond 90° (1 each side) · passive thumb to forearm (1 each) · elbow hyperextension beyond 10° (1 each) · knee hyperextension beyond 10° (1 each) · palms flat on the floor with knees straight (1).
When to reach for it
Any instability presentation, and any patient whose joints "just do that". Shoulder instability (particularly multidirectional), patellar instability, DRUJ instability, and recurrent sprains.
Do it before you interpret a laxity test, not after.
2 Giving it
Scoring
Out of 9. Cut-points vary by age and sex and have changed over time — record the raw score, not a yes/no.
It is clinician-performed, which makes it an examination item rather than a questionnaire.
What it doesn’t measure
It does not assess the symptomatic joint, and it does not diagnose a connective tissue disorder. It also under-detects hypermobility that is present in joints the score doesn't test — hips, shoulders, ankles, spine.
3 Reading the score
Interpreting it
Hypermobility is a context, not a diagnosis. What it changes is how you read your own examination: increased translation at a joint means something different in a 9/9 patient than in a 0/9 one — which is exactly the bilateral-comparison rule the DRUJ and ECU pages teach.
A high score plus symptoms plus systemic features is a different conversation and belongs with a clinician who assesses for hypermobility spectrum disorders.
Is the change real?
Student trap. Scoring it after you've already called a joint unstable. It's context for that finding — it has to come first.
Official source: ehlers-danlos.com. We don't host the form.
This is a learning tool. It does not diagnose patients and does not replace your clinical educator.
Did this page do its job?
CliniStudy is in beta. One tap is enough — it decides what gets fixed first.